Be honest: do you take the time to read through the lengthy medical pamphlets attached to your medications? If you thought the warning label on the back of the bottle had everything covered, think again! Often, there simply isn’t enough space to spell out every side effect on the container, and you could be overlooking important warnings to the detriment of your dental health. Should any of these oral symptoms suddenly arise, head to your dentist to find out if your medicine is to blame.
1. Discolored Teeth
Pearly whites turned gray, yellow, green, blue or brownish in color is one of the more noticeable reactions your mouth can have to certain medications. Antibiotics like acne-fighting tetracycline, as well as antihistamines and anti-hypertension medicine, have the potential to cause irreversible discoloration if left untreated by a dentist. Getting immediate help is even more crucial for pregnant and nursing mothers, as they can pass this tooth problem on to their babies.
2. Painful Sores
Otherwise known as “ulcers” or “canker sores”, these inflamed spots can pop up along the gumline and the inner lining of your mouth and cheeks. While they can be a one-time occurrence due to something such as a facial injury or food allergy, persistent cases can also be brought about by chemotherapy, radiation treatment, antibiotics, and medications to treat arthritis and epilepsy. Once a sore emerges, nothing can be done to speed up the healing time (between 5-10 days), but your dentist can prescribe medication to ease the pain.
3. Altered Taste
If you notice that food you normally eat starts to taste particularly metallic, bitter, or salty, read through the fine print of any medications you’re taking. Taste changes can be caused by a range of drugs, including antibiotics, blood thinners, antipsychotics, chemotherapy treatment, corticosteroids, muscle relaxers, and blood pressure medication, just to name a few. Rather than suffering through your meals, or letting your health take a hit, work with your dentist and doctor to identify and treat the cause.
4. Thrush (Fungal Infection)
White, painful and bleeding lesions in your mouth and throat are an unmistakable sign of a fungal infection commonly known as “thrush”. It is commonly caused by a weakened immune system, but corticosteroids, antibiotics and birth control pills can also trigger an outbreak. Because thrush can cause fever and spread easily to other parts of the body, it’s best to see your dentist immediately for diagnostic tests and anti-fungal medication.
5. Dry Mouth
Name the type of medication you use, and chances are it could cause dry mouth; hundreds of medications have the ability to inhibit saliva production. While dry mouth can leave you parched and more prone to cavities, chewing xylitol-based gum and drinking plenty of water can help combat the problem. Depending on the health benefits of the medicine you’re taking, it may be worth sticking to your current treatment and stepping up your hygiene to help manage your dry mouth condition.
6. Excess Gum Tissue (“Gingival Overgrowth”)
In some cases, blood pressure medication, seizure medicine, and certain immunosuppresants may cause gums to swell and start growing over the surface of teeth. This excess gum tissue can be a haven for oral bacteria, often resulting in tooth loss if left untreated. Being male and having an existing case of gingivitis are two known risk factors for this problem, but the chance of developing excess gum tissue can be minimized for anyone simply by seeing a dentist regularly for routine cleanings and exams.
Stop Problems Before They Start
The fact that medicine can have costly implications for your smile may be a bitter pill to swallow, but being proactive and diligent about dental care can help you steer clear of problems altogether. To help protect your oral health, read through all the medical warnings of any purchased/prescribed drugs before taking them, and double check its safety by calling your dentist. Call us today at 214-382-9972 at Preston Commons Dental Care. Dr Stetler and his team will be able to answer your questions.
Oral Side Effects of Medications. (2014, August 9). Retrieved July 24, 2015, from http://www.webmd.com/oral-health/guide/oral-side-effects-of-medications?page=2